People who have taken the anti-malarial drug Lariam say it should not be available because of its serious side-effects.
Enduring nightmares, changes in personality, and suicidal thoughts have been attributed to the drug.
As well as civilians, it has been prescribed to thousands of army personnel.
Here, two ex-servicemen describe what happened to them after they took Lariam.
In 2000, I was sent to Sierra Leone at hours’ notice.
After 10 days there, I was given Lariam and told to take a tablet once a week.
I thought it was a bit late, as I was already eaten alive by the mosquitoes and that the damage would have already been done.
Pretty much the next day, I felt something wasn’t right – I didn’t sleep and I felt dizzy.
As time went on, the feelings got worse.
I didn’t get much sleep – but, when I did, I had these weird dreams that felt real.
In one of them, I was speaking to my granddad at the foot of my sleeping bag, even though he was dead.
I felt anxious and nauseous, and was sweating.
I put it down to being frightened because of the situation I was in.
I went to a doctor and had tests for malaria[, which] came back negative.
But I still wasn’t feeling OK, so I made another appointment and told the doctor about the strange thoughts I had.
He told me it wasn’t PTSD [post-traumatic stress disorder] and to get on with it. I felt stupid.
When I got home, things got worse.
I felt depressed and threw myself into work.
Then, I felt suicidal and wondered when were these feelings going to stop.
In March 2004, a voice in my head told me: “Go on, do it, just kill yourself.”
In a split-second, I tried to hang myself.
I was lucky to be found.
I felt guilt and shame.
It wasn’t until last year [that] I talked to my wife about how I was feeling.
In April, I got help though the veterans’ mental health charity Combat Stress.
I felt I could talk openly, it gave me a fresh way of thinking, and I did CBT (cognitive behavioural therapy).
I understood where the root cause of how I was feeling came from – I didn’t have any mental health issues before I took Lariam.
I now know why I attempted suicide, and it wasn’t me being weak.
It was good to finally put a label on what was wrong with me.
I am on anti-depressants and the effects of my illness are less.
But I fear there are more soldiers out there who have taken Lariam and won’t come forward.
Simon Higgens, Derby
I served 30 years in the Army, and most of my active service was in Africa, so I understand the need to take anti-malaria drugs.
We were taking Paludrine for a while.
In 1995, I was in Angola working with the United Nations in Operation Chantress.
We were deployed at short notice and were given Lariam tablets to take.
After about four to six weeks, I saw myself change and my mental state was different.
I had very bad dreams.
I noticed my interpersonal skills deteriorating
I was confrontational and difficult to be around.
I was hard to communicate with, and I wasn’t willing to do anything.
I became the complete opposite of what I am normally.
I spoke to others who took Lariam, and they were feeling the same – there was a lot us.
I decided to come off it as soon as I could.
I saw a medic who said there are side-effects from taking Lariam.
I went back to using Paludrine, and, within days, I was back to normal.
I don’t think I have suffered any long-term effects from using Lariam, but I do have to declare that I have used it in the past.
Interviews by Andree Massiah
Read more: http://www.bbc.co.uk/news/uk-36367214